North Dakota, 2006

Hail in North Dakota, August 17, 2006

August 17, 2006 · NWS BIS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 16, 2:25 PM CST, 16 hours 27 minutes earlier.

Area forecast discussion, Aug 16, 2:25 PM CST, 16 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
325 PM CDT WED AUG 16 2006

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
MODELS CONVERGING ON A SOLUTION THAT SUGGESTS A FAIRLY GOOD PRECIP
EVENT FOR CENTRAL NORTH DAKOTA ON THURSDAY INTO FRIDAY. ALTHOUGH
SOME MODEL DIFFERENCES...BOTH TRENDING TOWARDS SEVERAL MCS SYSTEMS
OVER THE REGION. WITH COLD FRONTAL BOUNDARY APPROACHING FROM THE
NORTHWEST AND INTENSIFYING SFC LOW ACROSS SOUTH DAKOTA INGREDIENTS
OF LIFT AND MOISTURE FALLING INTO PLACE. WILL UP POPS ACROSS THE
SOUTH HALF OF THE REGION FOR THURSDAY AFTERNOON INTO FRIDAY MORNING.
COOLER TEMPS ALSO SEEM REASONABLE WITH ADDITION OF CLOUDS AND
EVENTUAL PUSH OF COOLER AIR INTO THE REGION BY SATURDAY.

.LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT...
ONLY MODERATE CONFIDENCE IN THE EXTENDED PERIOD TDY GIVEN ZONAL FLOW
ALOFT THAT MAKES FORECASTING THE TIMING AND INTENSITY OF WAVES
DIFFICULT. THIS PROBLEM EXTENDS BEYOND PRECIP CHANCES TO TEMPS...AS
THIS PATTERN WILL ALLOW MORE POTENT S/WS TO DRAW IN COOLER CANADIAN
AIR. THE 12Z GFS REFLECTS THIS WELL WITH H85 TEMPS FALLING TO NEAR
15 C ON MONDAY AND THEN 10 C WED IN OUR EASTERN FA IN THE WAKE OF
TWO SUCH WAVES. FOR ALL INTENSIVE PURPOSES...THERE IS AGREEMENT
AMONGST OPERATIONAL AND ENSEMBLE MODELS IN THE GENERAL FLOW...BUT
THE DEVIL IS IN THE DETAILS. CONTINUITY IS THE BEST ANSWER HERE...
AND SO OUR DATABASE WILL SEE FEW CHANGES TDY. THAT SAID...A REVIEW
OF THE LAST SEVERAL RUNS OF THE GFS /AND NOW THE 06Z DGEX/ SUGGESTS
A STRONGER WAVE ON TAP FOR THE TUE TIMEFRAME. THIS WOULD SUGGEST THE
MOST LOW/MID LVL WAA AND THE CHANCE OF PRECIP WILL BE CENTERED
THERE. THE ECWMF THOUGH REMAINS SLOWER WITH THIS FEATURE AND AS A
RESULT SIG DISCREPANCIES DEVELOP BY THE END OF THE PERIOD. THUS
WHILE THE BEST BET OF PRECIP WILL BE CENTERED ON TUE NIGHT...WE WILL
HOLD SHORT OF INTRODUCING TSTMS ATTM SINCE EVEN MOS POPS FALL IN
LINE WITH AUGUST CLIMATOLOGY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WAA/CJS
Hazardous weather outlook, Aug 17, 4:12 AM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
512 AM CDT THU AUG 17 2006

NDZ017>023-025-031>037-040>048-050-051-181015-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
512 AM CDT THU AUG 17 2006 /412 AM MDT THU AUG 17 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE LIKELY TO DEVELOP DURING THE AFTERNOON
HOURS AND CONTINUE THROUGH THE NIGHT. SOME THUNDERSTORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. VERY HEAVY RAINFALL IS
ALSO A POSSIBILITY ALONG WITH LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UPPER LEVEL DISTURBANCE WILL KICK OFF SCATTERED THUNDERSTORMS
THROUGHOUT THE DAY ON FRIDAY. SOME THUNDERSTORMS MAY BE SEVERE IN
SOUTHEASTERN NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
TONIGHT.

NDZ001>005-009>013-181015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-
512 AM CDT THU AUG 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY. A FEW
THUNDERSTORMS COULD BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

CH/JV

In the hours before

Local storm report, Aug 17, 6:25 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
725 AM CDT THU AUG 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 AM     HAIL             BEACH                   46.91N 104.01W
08/17/2006  E1.00 INCH       GOLDEN VALLEY      ND   TRAINED SPOTTER

            1 INCH HAIL CONTINUED UNTIL 0724 CDT

&&

LLP
Local storm report, Aug 17, 6:28 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
728 AM CDT THU AUG 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 AM     HAIL             BEACH                   46.91N 104.01W
08/17/2006  E0.75 INCH       GOLDEN VALLEY      ND   CO-OP OBSERVER

            ESTIMATED 3/4 INCH HAILSTONES

&&

LLP

The radar

The Bismarck radar (KBIS), 212 km away, was scanning. The volume nearest the first event began at 12:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Billings

When
August 17, 6:52 AM CST
Where
Billings County, Medora
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.917, -103.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528451.